Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 71, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 18, 2008, 8:50 AM CDT for Presidio County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2008, 8:50 AM CDT (13:50 UTC)
- Expired
- Sep 18, 2008, 2:45 PM CDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- Major
County Presidio County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 1.8 hours before the alert went out and 336 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1899 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- -78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 181350
FFWMAF
TXC377-181945-
/O.NEW.KMAF.FF.W.0071.080918T1350Z-080918T1945Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
850 AM CDT THU SEP 18 2008
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
PRESIDIO COUNTY IN WEST TEXAS.
* UNTIL 245 PM CDT THURSDAY
* AT 841 AM CDT...EMERGENCY MANAGEMENT AND COUNTY OFFICIALS CONTINUED
TO INDICATE THAT THERE IS A HIGH PROBABILITY OF FAILURE OF THE
RIO GRANDE LEVEES IN PRESIDIO. INTERESTS IN THESE AREAS NEED TO
MOVE TO HIGHER GROUND IMMEDIATELY AND FOLLOW INSTRUCTIONS FROM
LOCAL EMERGENCY MANAGEMENT OFFICIALS. SANDBAGGING EFFORTS CONTINUE
AS WATER OVERTOPPING THE LEVEES CONTINUES TO APPROACH THE
SOUTHERN PART OF PRESIDIO. 3 TO 4 FEET OF WATER CONTINUE TO
INUNDATE THE GOLF COURSE IN PRESIDIO. LOW LYING AREAS OF
PRESIDIO HAVE BEEN EVACUATED.
* THIS WILL IMPACT LOCATIONS BELOW THE RIO CONCHOS INCLUDING PRESIDIO
AND REDFORD. IF YOU ARE IN THE LOW LYING AREAS BELOW THE
RIO CONCHOS YOU SHOULD MOVE TO HIGHER GROUND IMMEDIATELY.
FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR LOCAL EMERGENCY
OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADWAYS.
LAT...LON 2953 10429 2951 10429 2954 10436 2957 10441
2958 10438 2953 10429
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 6:21 AM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Sep 18, 6:21 AM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 AM CDT THU SEP 18 2008
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
VFR CONDITIONS AND LIGHT WINDS TO CONTINUE THROUGH THE TAF PERIOD.
LIGHT SOUTHWEST TO NORTHWESTERLY WINDS OUT WEST SHOULD BECOME
SOUTHEASTERLY BY MID DAY. ELSEWHERE WILL MAINTAIN SOUTH TO
SOUTHEASTERLY WINDS.
HENNIG
&&
.PREV DISCUSSION... /ISSUED 430 AM CDT THU SEP 18 2008/
DISCUSSION...
ONLY A FEW ISOLATED SHOWERS REMAIN IN THE EXTREME SOUTHERN CWA THIS
MORNING. THE WEAK SHORTWAVE OVER NORTHERN MEXICO WILL CONTINUE TO
TRACK EASTWARD INTO SOUTH CENTRAL PORTIONS OF TEXAS...BRINGING THE
RAIN WITH IT. NOT EXPECTING MUCH IN THE WAY OF POPS THROUGH THE
NEXT FEW DAYS. WATER VAPOR IMAGERY IS SHOWING MODERATELY DRY MID
LEVEL AIR PUSHING INTO THE AREA FROM THE WEST. MAF SOUNDINGS HAVE
BEEN CONSISTENTLY INDICATING DRYING SINCE THIS PAST WEEKEND...
PRECIP WATER DOWN TO 0.57 INCHES 18/00Z. SO WITH LACK OF MOISTURE
OR FORCING MECHANISM...SHOULD KEEP THE REGION RAIN FREE.
SURFACE HIGH IS STILL LOCATED OVER EASTERN TEXAS. THIS IS CLOSE
ENOUGH TO KEEP WINDS LIGHT ACROSS THE AREA. GOOD RADIATIONAL
COOLING WILL CONTINUE TONIGHT WITH LOWS INTO THE LOW TO MID 50S
FOR MOST OF THE REGION. HIGHS WILL GRADUALLY INCREASE THROUGH THE
WEEK. WILL BE A FEW DEGREES BELOW NORMAL TODAY AND BACK INTO THE
MID 80S THROUGH THE WEEKEND.
UPPER LEVEL TROUGH WILL MOVE INTO THE PACIFIC NW THIS WEEKEND AND
PIVOT INTO CANADA. A SECONDARY TROUGH WILL DIG INTO THE NW U.S.
MODELS DIFFER ON THE STRENGTH OF THIS SYSTEM AND WHETHER OR NOT A
COLD FRONT GETS PUSHED DOWN EARLY NEXT WEEK. OTHER DIFFERENCE IS
THAT ECMWF DEVELOPS A STRONGER UPPER RIDGE ACROSS THE EASTERN U.S.
WHICH STREAMS PLUME OF GULF MOISTURE TO THE AREA. HELD OFF ON
POPS FOR NOW...BUT WILL HAVE TO CONTINUE TO MONITOR.
HYDROLOGY...
MODERATE TO MAJOR FLOODING CONTINUES ALONG THE RIO GRANDE FROM
PRESIDIO DOWNSTREAM TO BOQUILLAS. RIVER LEVELS HAVE BEEN HOLDING
STEADY ABOVE THE RECORD STAGE AT THE PRESIDIO INTERNATIONAL BRIDGE.
AS HIGH FLOWS CONTINUE DOWNSTREAM...WGRFC FORECASTS THAT NEAR RECORD
LEVELS WILL BE REACHED. AT THIS HEIGHT...THE LEVEE ALONG THE
RIVER WILL BE AT MAXIMUM CAPACITY AND BREACHES OR OVER TOPPING
WILL BE POSSIBLE. THE ONLY GOOD NEWS TO THIS SITUATION IS THAT IT
APPEARS THERE WILL NOT BE MUCH RAINFALL ALONG THE RIO GRANDE OR
RIO CONCHOS DRAINAGE BASINS FOR THE NEXT FEW DAYS.
MEFFER
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
ZONES... PRESIDIO VALLEY.
&&
10Hazardous weather outlook, Sep 18, 5:42 AM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 542 AM CDT THU SEP 18 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191045- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 542 AM CDT THU SEP 18 2008 /442 AM MDT THU SEP 18 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT RIVER FLOODING WILL CONTINUE ALONG THE RIO GRANDE FROM PRESIDIO TO JOHNSON RANCH DUE TO WATER RELEASES FROM THE LUIS LEON RESERVOIR IN MEXICO. SOME LOCATIONS ALONG THE RIVER FROM PRESIDIO AND DOWNSTREAM ARE REACHING MAJOR FLOOD LEVELS AND RIVER LEVELS ARE EXPECTED TO HOLD NEARLY STEADY THROUGH TONIGHT. HIGHWAY 170 REMAINS CLOSED TO THROUGH TRAFFIC AND THERE MAY BE COUNTY ROADS THAT ARE IMPASSABLE AS WELL. USE CAUTION WHILE TRAVELING IN THIS AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RIVER FLOODING ALONG THE RIO GRANDE IS EXPECTED TO CONTINUE THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 8:15 PM CDT | Flash Flood Warning | MAF | Presidio | 6 hr |
| Sep 17, 10:20 PM CDT | Areal Flood Warning | MAF | Presidio | 12 hr |
| Sep 18, 2:33 AM CDT | Flash Flood Warning | MAF | Presidio | 6 hr |
| Sep 18, 2:44 AM CDT | Flash Flood Warning | MAF | Presidio | 6 hr |
| Sep 18, 10:30 AM CDT | Areal Flood Warning | MAF | Presidio | 12 hr |
| Sep 18, 2:43 PM CDT | Flash Flood Warning | MAF | Presidio | 6 hr |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.